Ohio, 2008

Damaging Winds in Ohio, May 2, 2008

May 2, 2008 · NWS ILN · 4 events in 4 counties and zones

Isolated thunderstorms developed across west central and central Ohio during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across west central and central Ohio during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 2:38 PM EST, 2 minutes earlier.

Area forecast discussion, May 2, 2:38 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT FRI MAY 2 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE GREAT LAKES AND OHIO VALLEY
REGION TONIGHT THROUGH SATURDAY NIGHT. THIS FRONT WILL KEEP THE
THREAT FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD
INTO THE OHIO VALLEY REGION ON SUNDAY...BRINGING A RETURN TO DRY
BUT COOLER WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE ISSUED ZONES FAIRLY QUICKLY THIS AFTERNOON TO ACCOUNT FOR THE
SIZABLE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING INTO
THE REGION. THIS AREA OF PCPN APPEARS TO BE ASSOCIATED WITH AN
UPPER LEVEL VORT MAX AND A SUBTLE SFC TROF AXIS.  WILL HAVE TO
ISSUE A ZONE UPDATE AROUND 6 PM TO SEE HAVE FAR EAST THE PCPN HAS
TRAVERSED AND WHETHER MORE PCPN OVER SRN INDIANA AND N CNTRL
KENTUCKY HOLDS TOGETHER AS IT PUSHES NORTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
GIVEN THE CONVECTIVE NATURE OF PCPN EXPECTED THROUGH THE SHORT
TERM PERIOD...HAVE LEANED MORE ON THE OPERATIONAL NAM-WRF AND SREF
MEANS.

A COLD FRONT EXTENDED FROM SE IOWA SOUTHWARD TO JUST WEST OF THE
MIDDLE MS VLY REGION THIS AFTERNOON. THIS FRONT IS EXPECTED TO
REACH A CENTRAL MICHIGAN TO CENTRAL INDIANA POSITION BY 12Z
SATURDAY...AND THEN SLOWLY TRAVERSE THE REGION THROUGH SATURDAY
EVENING. MODELS CONTINUE TO INDICATE 925 MB-850 MB LOW LVL
CONVERGENCE OUT AHEAD OF THE SFC FRONT FOR LATE TONIGHT INTO
SATURDAY MORNING. ALSO...THIS CONVERGENCE IS EXPECTED TO BE
SUPPLEMENTED BY UPR DIVERGENCE ROTATING NORTHWARD ACRS THE WESTERN
GREAT LAKES IN ASSOCIATION WITH AN UPR LVL LOW. AS A RESULT...HAVE
MAINTAINED CATEGORICAL POPS ACRS THE FCST AREA FOR LATE TONIGHT
INTO SATURDAY MORNING. SPC CONTINUES TO KEEP THE WRN HALF OF OUR
FCST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE
TONIGHT. THE CHC/S FOR SEVERE WILL DEPENDENT ON HOW MUCH
INSTABILITY CAN HOLD TOGETHER AS LINE OF CONVECTION REACHES OUR
FCST AREA. IF LINE ARRIVES EARLY ENOUGH...THEN SOME DAMAGING WINDS
MAY BE POSSIBLE. OTHERWISE...CONVECTION MAY COME THROUGH THE
REGION WITHOUT ANY PROBLEMS. WILL CONTINUE TO MONITOR MESOSCALE
AND MODEL TRENDS.

OTHERWISE...AM EXPECTING BULK OF PCPN TO MOVE OFF TO THE EAST BY
SATURDAY AFTERNOON. THEN...ATTENTION TURNS TOWARD THE COLD FRONT.
IF THE ATMOSPHERE CAN DESTABILIZE ENOUGH AFTER BEING WORKED OVER
FROM MORING CONVECTION...THEN SOME SCATTERED SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP. HAVE CONTINUED A 30 TO 40 POP
DURING THE AFTERNOON HOURS FOR THIS POSSIBILITY.

BY SATURDAY EVENING...WITH THE LOSS OF DAYTIME HEATING...ANY
CONVECTIVE ACTIVITY WILL DIMINISH AND/OR MOVE OFF TO THE EAST
ALONG THE COLD FRONT. ENTIRE FCST AREA IS EXPECTED TO BE DRY BY
MIDNIGHT. SFC HIGH PRESSURE WILL THEN BEGIN TO BUILD INTO THE
REGION AFTER MIDNIGHT.

AS FOR TEMPERATURES...THEY WILL BE A LITTLE TRICKY ON SATURDAY DUE
CLOUDS AND ANY POSSIBLE INSOLATION BETWEEN CONVECTIVE EVENTS.  HAVE
RANGED TEMPERATURES FROM THE MID 60S NW TO THE LOWER 70S SE. MUCH
COOLER TEMPERATURES ARE EXPECTED BY SUNDAY MORNING WITH LOWS
RANGING FROM THE LOWER TO MID 40S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MODEL CONSENSUS FAVORING A WEAKER AND CONSEQUENTLY MORE PROGRESSIVE
UPR TROF AXIS CROSSING THE ERN GRT LKS SUN MRNG. AT THE SFC...HI
PRES EXPANDING INTO THE REGION A LITTLE FASTER THRU THE DAY SUNDAY.
GFS/NAM BOTH CONTINUE TO INDICATE A LO LVL THERMAL TROF LAGGING ACRS
FCST AREA SUNDAY IN CAA REGIME...BUT GENERALLY WEAKER WITH THIS
FEATURE THAN PREV RUNS HAD INDICATED. HAVE THEREFORE CUT BACK ON CU
FIELD A BIT FOR SUNDAY AND ALLOWED FOR A BIT MORE SUNSHINE AND
SLIGHTLY WARMER TEMPS THAN PREV FCST. APPEARS IDEAL RADIATIONAL
COOLING SETUP SUN NIGHT WITH CLR SKIES AND LGT WINDS UNDER CENTER OF
HI PRES. TEMPS LIKELY TO BOTTOM OUT IN THE U30S/L40S ON MON MRNG.

FIRST HALF OF THE WORKWEEK WILL BE HIGHLIGHTED BY SFC HI PRES AND
MEAN NORTHWEST FLO ALOFT AS DEEP UPR LO SPINS ACRS JAMES BAY REGION
OF CANADA. SVRL WEAK MID LVL DISTURBANCES WILL RIDE AROUND THE BASE
OF THE MEAN TROF AND PASS THRU THE GRT LKS AND INTO NEW ENGLAND.
ONE OF THESE DISTURBANCES WILL DROP ACRS THIS AREA LATE MON NIGHT
AND TUES REFLECTED BY A WEAK COLD FRONT AT THE SFC. BOTH 12Z GFS/NAM
SOLNS ARE MORE AMPLIFIED AND FURTHER SOUTH WITH AFOREMENTIONED UPR
LO AND CONSEQUENTLY STRONGER WITH COLD FRONT AS IT DROP INTO THE ERN
GRT LKS. HAVE TRENDED TOWARDS WEAKER 00Z ECMWF/HPC SOLN WHICH FAVORS
A WEAKER COLD FRONT WASHING OUT JUST NORTHEAST OF REGION TUES AS IT
RUNS INTO RELATIVELY DRY AIRMASS WITH LITTLE IN WAY OF AVAIL
FORCING. HAVE ALSO LEANED HEAVILY TOWARDS 00Z ECMWF/HPC SOLN FOR
REMAINDER OF EXTENDED WRT ENERGY BEING EJECTED NORTHEAST INTO CNTRL
PLAINS FROM DEEP WRN CONUS UPR TROF BY MIDWEEK. SFC LO WILL DVLP IN
THE SRN PLAINS WED AFTN AND LIFT NORTHEAST INTO THE GRT LKS BY FRI.
WILL INTRODUCE CHANCE POPS LATE WED NIGHT AND PARTICULARLY INTO
THURS AS WARM FRONT RISE NORTH INTO THE OH VLY. THE POSSIBILITY FOR
SHRA/TSTMS WILL PERSIST INTO FRI AS REGION MOVES INTO WARM SECTOR
AHEAD OF TRAILING COLD FRONT. HAVE BUMPED TEMPS UP A FEW DEG FROM
PREV FCST FOR MON-WED AS APPEARS EXPANSION OF MID LVL RIDGE WILL
ALLOW FOR A FASTER RECOVERY OF TEMPS TO AROUND 70 OR HIGHER FROM
TUES FORWARD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AREA OF CONVECTION ASSOCIATED WITH PRE-FRONTAL TROF IS WORKING
THRU INDIANA. EXPECT THIS CONVECTION TO AFFECT TAFS THRU ABOUT
00Z. THEN IT LOOKS LIKE THE FA GETS INTO A BREAK...BEFORE NEXT
ROUND COMES THROUGH WITH CDFNT. HAVE THIS CONVECTION TIMED INTO
THE WRN TAFS AROUND 07Z AND EXITING ERN TAFS AROUND 13Z. FOR BOTH SETS
INSTABILITY AND FORCING IS THERE...SO THEY COULD PRODUCE STRONG TO SEVERE
THUNDERSTORMS.

BEHIND FROPA SAT MRNG...LOOKS LIKE DRY SLOT AND SCT CLDS...BEFORE
SOME WRAP AROUND MOVES IN AFTER END OF TAF PERIOD.

OUTLOOK...MVFR CIGS AND VSBYS ARE POSSIBLE SATURDAY AFTN. TSTM
POSSIBLE WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...SITES
Hazardous weather outlook, May 2, 4:04 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI MAY 2 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH INTO THE
AREA FROM THE WEST LATE TONIGHT. A FEW OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
May 2, 2:40 PM EST to 2:45 PM EST
Where
Auglaize County, Wapakoneta
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.570, -84.200

Several mobile homes were damaged in a trailer park. Awnings were ripped off and basketball poles and other ground fixtures were damaged. A few 2x4 wooden planks were driven into a trailer, causing one injury. Power poles and trees were also downed in the area.

Thunderstorm Wind, Franklin

When
May 2, 3:48 PM EST to 3:51 PM EST
Where
Franklin County, Columbus Rickenbacke
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
39.820, -82.930

Thunderstorm Wind, Fairfield

When
May 2, 4:20 PM EST to 4:30 PM EST
Where
Fairfield County, 0.85 mi N of Beals to 2.42 mi WSW of Millersport
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.892, -82.750

Trees were downed across the county.

Thunderstorm Wind, Licking

When
May 2, 4:29 PM EST to 4:40 PM EST
Where
Licking County, 0.56 mi WSW of Fleatown to 2.71 mi NW of Weiant
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.998, -82.680

Numerous trees were knocked down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98067, 98068, 98069, 98070.